Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2010, 7:44 PM CDT for Ellis County, Trego County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2010, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 17, 2010, 8:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3192 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:43 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 17, 2:43 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT THU JUN 17 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND COLD FRONT POSITION INTO SATURDAY MAINLY FROM SYRACUSE TO GARDEN CITY TO LACROSSE AND NORTH. THE UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE NORTHERN PLAINS TONIGHT PUSHING A COLD FRONT TO NEAR SYRACUSE TO HAYS THIS EVENING. A DRYLINE WAS ALSO PUSHING INTO FAR SOUTHWEST KANSAS FROM SYRACUSE TO NEAR ELKHART AND WILL MOVE EAST TOWARD GARDEN CITY AND LIBERAL BY EVENING BEFORE RETREATING BACK WEST OVERNIGHT. THE BEST CHANCE FOR A FEW THUNDERSTORMS WILL BE ALONG THE COLD FRONT IN THE NORTH FA LATE THIS AFTERNOON TO ABOUT MIDNIGHT TONIGHT. SHEAR PROFILE WITH 70KTS AT 250MB COULD SUPPORT SOME LARGE HAIL INITIALLY AND STRONG OUTFLOW WINDS, THAT IS IF STORMS CAN GET GOING AND BREAK THE WARM MID LEVEL CAP. CURRENTLY SOME TCU NEAR SCOTT CITY. WILL CONTINUE WITH SLIGHT POPS NORTH. BY FRIDAY MORNING THE COLD FRONT IS FORECAST TO BE FROM NEAR HAYS TO SYRACUSE THEN PUSH SLIGHTLY NORTH AS MID LEVEL HEIGHTS RISE AS THE NORTHERN BRANCH WAVE MOVES IN THE UPPER MIDWEST. AGAIN SURFACE CONVERGENCE ALONG THE COLD FRONT COULD HELP BREAK THE CAP LOCALLY FOR SOME THUNDERSTORMS FROM LATE AFTERNOON AND EVENING FROM SYRACUSE TO NEAR GARDEN CITY TO LARNED AND NORTH. JET LEVEL WINDS AROUND 50KTS COULD AGAIN HELP SUPPORT A FEW SEVERE THUNDERSTORMS. THE NAM MODEL SUPPORTS AN MCS BY AROUND MIDNIGHT FRIDAY NIGHT INTO EARLY SATURDAY MORNING WHILE THE GFS MODEL HAS LITTLE TO NO POPS. FOR SATURDAY THE COLD FRONT AGAIN IS FORECAST TO BE FROM NEAR SYRACUSE TO LARNED. MORE SCATTERED THUNDERSTORMS COULD FORM AGAIN FROM SYRACUSE TO LARNED AND NORTH BY LATE AFTERNOON AND WILL CONTINUE WITH SMALL POPS NORTH. UPPER LEVEL RIDGING INTO THE PLAINS WILL HELP TO WEAKEN THE WINDS ALOFT, HOWEVER 50KTS ARE STILL FORECAST AT 200MB WITH AROUND 1000 TO 1500 J/KG CAPES. IF STORMS CAN BREAK THE CAP A FEW COULD BE LOCALLY SEVERE. FOR TEMPS LOOK FOR LOW 60S WEST TO LOW 70S EAST TONIGHT WITH SOUTH TO SOUTHWEST WINDS OF 10 TO 15 MPH AFTER DARK. HIGHS ON FRIDAY LOOK TO BE FROM THE UPPER 90S NORTH AROUND HAYS TO AROUND 100 FAR SOUTHWEST. THE WARMEST TEMPS WILL BE WEST OF THE DRYLINE DEPENDING ON FAR EAST IT GETS POSSIBLY FROM GARDEN CITY TO LIBERAL. FOR FRIDAY NIGHT LOOK FOR OVERNIGHT LOWS IN THE MID TO UPPER 60S TO THE LOWER 70S IN THE EAST FA. FOR SATURDAY HIGHS LOOK FOR HIGHS AGAIN SIMILAR TO FRIDAY. DAYS 3-7... UPPER TROF ESTABLISHES ITSELF OVER THE WRN CONUS THIS WEEKEND AND THEN BEGINS TO SLOWLY RETROGRADE/REDEVELOP FURTHER WEST TOWARDS THE MIDDLE OF NEXT WEEK. MODELS THIS MORNING DO HOWEVER DISAGREE ON EXACT LOCATION AND STRENGTH OF THIS UPPER TROF EARLY NEXT WEEK BUT EVEN GIVEN THESE DISCREPANCIES THEY ALL CONTINUE TO SUPPORT A HOT AND MAINLY DRY FORECAST FOR SW KS. AS SEVERAL UPPER WAVES MOVE OUT OF THE BASE OF THIS TROF AND INTO THE NRN PLAINS LATE THIS WEEKEND AND NEXT WEEK A COLD FRONT WILL PERIODICALLY DROP INTO SW KS BRIEFLY BEFORE RETURNING BACK NORTH. WARM MID LVL TEMPS WILL HURT CHANCES FOR PCPN LATE THIS WEEKEND AND EARLY NEXT WEEK AS THIS SFC BOUNDARY MOVES INTO OUR CWA SO AT THIS TIME DO NOT ANTICIPATE RAISING POPS THAT A CURRENTLY IN THE GRIDS. AS FOR TEMPS...BASED ON THE 85H-7H TEMP TRENDS OVER THE WEEKEND INTO EARLY NEXT WEEK THE PREVIOUS FORECAST STILL LOOKS ON TRACK. DID BUMP TEMPS UP A COUPLE OF DEGREES ON SUNDAY AND MONDAY BASED ON THE NEW 85H TEMPS FROM THE GFS AND ECMWF. && .AVIATION... COLD FRONT WAS PAST GLD EARLIER THIS MORNING WITH THE RUC13/NAM12 DOING A DECENT JOB ON ITS LOCATION AS OF 15Z. THESE MODELS HOWEVER DO DISAGREE JUST HOW FAR SOUTH THIS FRONT WILL MOVE BEFORE IT STALLS OUT LATE TODAY. AT THIS TIME WILL GO WITH COMPROMISE BETWEEN THESE TWO SO BY LATE DAY WOULD EXPECT TO SEE THE FRONT ROUGHLY FROM HYS TO NEAR GCK. THIS FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT. 12Z NAM PROGGED SOUNDINGS SHOWING WHAT MOISTURE THERE IS ABOVE 060 AND MAINLY LOCATED IN THE HYS AREA SO VFR CONDITION ARE ANTICIPATED OVER THE NEXT 24 HOURS. GIVEN THE INSTAB AT HYS AT 00Z FRI WILL ALSO GO AHEAD INSERT A SHORT PERIOD OF VCTS IN THE TAFS TOWARDS SUNSET. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 99 69 98 / 0 0 0 10 GCK 64 100 67 99 / 0 0 0 10 EHA 63 100 66 100 / 0 0 0 10 LBL 65 101 69 100 / 0 0 0 10 HYS 68 97 68 95 / 20 20 20 20 P28 73 98 73 99 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/18/18
Hazardous weather outlook, Jun 17, 4:26 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT THU JUN 17 2010 KSZ030-031-043>046-061>066-074>081-084>090-180930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT THU JUN 17 2010 /326 AM MDT THU JUN 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WEAK COLD FRONT NEAR INTERSTATE 70. ANY THUNDERSTORM THAT DOES FORM COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. A DRYLINE WILL ADVANCE EASTWARD TO NEAR A LINE FROM HILL CITY TO LIBERAL THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT WEST OF THE DRYLINE, AND OUTDOOR BURNING IS DISCOURAGED .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY DEVELOP AGAIN FRIDAY EVENING NEAR INTERSTATE 70 IN TREGO AND ELLIS COUNTIES. A WEAK COLD FRONT MOVE INTO NORTHERN KANSAS AGAIN ON WEDNESDAY, AND WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AND EVENING NORTH OF A LINE FROM LACROSSE TO DIGHTON. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE LIGHTNING AND GUSTY SURFACE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 01
In the hours before
Special weather statement, Jun 17, 5:11 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU JUN 17 2010
KSZ030-044-045-172300-
LANE-NESS-TREGO-
511 PM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND TREGO COUNTIES...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF UTICA...MOVING NORTHEAST AT 10
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND TREGO
COUNTIES...INCLUDING THE CITY OF TREGO CENTER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3873 9964 3857 10023 3869 10033 3870 10016
3904 10015 3909 10012 3910 9963
TIME...MOT...LOC 2211Z 238DEG 17KT 3874 10011
JJOHNSONLocal storm report, Jun 17, 6:06 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 E PENDENNIS 38.66N 100.23W
06/17/2010 E0.88 INCH NESS KS PUBLIC
&&
DWOLFESpecial weather statement, Jun 17, 7:09 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 709 PM CDT THU JUN 17 2010 KSZ030-031-180100- ELLIS-TREGO- 709 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND SOUTHEASTERN TREGO COUNTIES... AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF CEDAR BLUFF...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN ELLIS AND SOUTHEASTERN TREGO COUNTIES...INCLUDING THE CITY OF YOCEMENTO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3912 9933 3891 9915 3869 9963 3884 9976 TIME...MOT...LOC 0009Z 235DEG 18KT 3882 9960 JJOHNSON
Special weather statement, Jun 17, 7:16 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU JUN 17 2010
KSZ030-044-045-180100-
LANE-NESS-TREGO-
716 PM CDT THU JUN 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...
AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND SOUTHWESTERN
TREGO COUNTIES...INCLUDING THE CITY OF PENDENNIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3858 10015 3854 10037 3870 10048 3870 10016
3870 10014
TIME...MOT...LOC 0016Z 239DEG 10KT 3867 10032
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:09 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Jun 17, 7:16 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 17, 7:54 PM CDT | Special Weather Statement | DDC | Lane | 51 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| Jun 17, 8:44 PM CDT | Special Weather Statement | DDC | Trego | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.